Duke Mathematical Journal

The torsion index of$E_8$ and other groups

Burt Totaro

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We compute Grothendieck's torsion index of a compact Lie group for all simply connected groups and all groups of adjoint type. In particular, the torsion index of the group $E_8$ is $2^6\cdot3^2\cdot 5$.

Article information

Source
Duke Math. J. Volume 129, Number 2 (2005), 219-248.

Dates
First available in Project Euclid: 27 September 2005

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1127831438

Digital Object Identifier
doi:10.1215/S0012-7094-05-12922-2

Mathematical Reviews number (MathSciNet)
MR2165542

Subjects
Primary: 57T10: Homology and cohomology of Lie groups

Citation

Totaro, Burt. The torsion index of E 8 and other groups. Duke Math. J. 129 (2005), no. 2, 219--248. doi:10.1215/S0012-7094-05-12922-2. http://projecteuclid.org/euclid.dmj/1127831438.


Export citation

References

  • J. F. Adams, ``The fundamental representations of $E_8$'' in Conference on Algebraic Topology in Honor of Peter Hilton (St. John's, Canada, 1983), Contemp. Math. 37, Amer. Math. Soc., Providence, 1985, 1--10. MR 0789787
  • —, Lectures on Exceptional Lie Groups, Chicago Lectures in Math., Univ. Chicago Press, Chicago, 1996. MR 1428422
  • M. F. Atiyah and F. Hirzebruch, ``Vector bundles and homogeneous spaces'' in Differential Geometry, Proc. Sympos. Pure Math. 3, Amer. Math. Soc., Providence, 1961, 7--38. MR 0139181
  • A. Borel, Sur la torsion des groupes de Lie, J. Math. Pures Appl. (9) 35 (1956), 127--139. MR 0077871
  • —, Sous-groupes commutatifs et torsion des groupes de Lie compacts connexes, Tohoku Math. J. (2) 13 (1961), 216--240. MR 0147579
  • A. Borel and J. De Siebenthal, Les sous-groupes fermés de rang maximum des groupes de Lie clos, Comment. Math. Helv. 23 (1949), 200--221. MR 0032659
  • N. Bourbaki, Éléments de mathématique, fasc. 34: Groupes et algèbres de Lie, chapitres 4--6, Actualités Sci. Indust. 1337, Hermann, Paris, 1968; reprint, Masson, Paris, 1981. MR 0240238
  • M. Demazure, Invariants symétriques entiers des groupes de Weyl et torsion, Invent. Math. 21 (1973), 287--301. MR 0342522
  • W. Fulton, Intersection Theory, Ergeb. Math. Grenzgeb. (3) 2, Springer, Berlin, 1984. MR 0732620
  • A. Grothendieck, ``La torsion homologique et les sections rationnelles'' in Anneaux de Chow et applications, Séminaire C. Chevalley 1958, 2nd year, Secrétariat math., Paris, exp. 5. MR 0110704
  • H. Hopf and H. Samelson, Ein Satz über die Wirkungsräume geschlossener Liescher Gruppen, Comment. Math. Helv. 13 (1941), 240--251. MR 0006546
  • A. Kono and K. Ishitoya, ``Squaring operations in mod 2 cohomology of quotients of compact Lie groups by maximal tori'' in Algebraic Topology (Barcelona, 1986), Lecture Notes in Math. 1298, Springer, Berlin, 1987, 192--206. MR 0928833
  • Y. Laszlo and C. Sorger, The line bundles on the moduli of parabolic $G$-bundles over curves and their sections, Ann. Sci. École Norm. Sup. (4) 30 (1997), 499--525. MR 1456243
  • R. Marlin, Anneaux de Chow des groupes algébriques $\textrom{\rm SU}(n)$, $\textrom{\rm Sp}(n)$, $\textrom{\rm SO}(n)$, $\textrom{\rm Spin}(n)$, $G_2$, $F_4$; torsion, C. R. Acad. Sci. Paris Sér. A 279 (1974), 119--122. MR 0347820
  • M. L. Mehta, Basic sets of invariant polynomials for finite reflection groups, Comm. Algebra 16 (1988), 1083--1098. MR 0926338
  • A. S. Merkurjev, Maximal indexes of Tits algebras, Doc. Math. 1 (1996), 229--243. MR 1405670
  • M. Mimura and H. Toda, Topology of Lie Groups, I, II, Transl. Math. Monogr. 91, Amer. Math. Soc., Providence, 1991. MR 1122592
  • F. Pauer and M. Pfeifhofer, The theory of Gröbner bases, Enseign. Math. (2) 34 (1988), 215--232. MR 0979639
  • Z. Reichstein and B. Youssin, Splitting fields of $G$-varieties, Pacific J. Math. 200 (2001), 207--249. MR 1863413
  • J.-P. Serre, Cohomologie galoisienne: progrès et problèmes, Astérisque 227 (1995), 229--257., Séminaire Bourbaki 1993/94, exp. 783; also in Oeuvres, IV, Springer, Berlin, 2000, 443--471. MR 1321649; MR 1730973
  • J. Tits, Sur les degrés des extensions de corps déployant les groupes algébriques simples, C. R. Acad. Sci. Paris Ser. I Math. 315 (1992), 1131--1138. MR 1194504
  • —, Résumé de cours, Annuaires du Collège de France, 1991--1992., 115--133. \
  • H. Toda, On the cohomology ring of some homogeneous spaces, J. Math. Kyoto Univ. 15 (1975), 185--199. MR 0380856
  • B. Totaro, Splitting fields for $E_8$-torsors, Duke Math. J. 121 (2004), 425--455. MR 2040282
  • —, The torsion index of the spin groups, Duke Math. J. 129 (2005), 249--290.